INTRODUCTION OF NURSING DEVELOPMENT PROGRAM
I am using Gibbs’ reflective cycle as the framework for this assignment. I am going to discuss cardiovascular care of patient experiencing anaphylactic shock. According to NICE clinical guidelines, anaphylaxis is a severe, life-threatening, generalised or systemic hypersensitivity reaction (Introduction, 2011). Furthermore, it is Characterised by rapidly developing life-threatening problems involving: the airway (pharyngeal and laryngeal oedema) and/or breathing (bronchospasm with tachypnea) and/or circulation (hypotension and/or tachycardia) usually associated with skin and mucosal changes (NICE, 2014).
An anaphylactic reaction is caused by the sudden release of chemical substances, including histamine, from cells in the blood and tissues where they are stored
The release is triggered by the reaction between the allergic antibody and the substance causing the anaphylactic reactionThis mechanism is so sensitive that minute quantities of the allergen can cause reactionThe released chemicals act on blood vessels to cause the swelling in the mouth and anywhere on the skin.
I was allocated to Ms. Davies (pseudo name to protect identity of the patient), a 39year old lady who had a laparoscopic gynaecology operation but developed stridor and wheeze during her stay in Recovery. It was an uneventful general anaesthesia and procedure. Ms. Davies suffered from a latex allergy. The doctors had suspected anaphylaxis based on presentation. The medicines she had in theatre were midazolam, fentanyl, propofol, morphine, rocuronium, ketorolac, glycopyrolate and neostigmine intra-operatively. She developed sneezing, coughing and stridor on account of the latex allergy.
Facial swelling was evident with obvious inspiratory stridor, upper airway transmitted harsh, croaking respiratory sound and generalized wheeze. On admission, her oxygen saturations were 89% on 100% FiO2 via venturi mask, she looked pale and clammy. Although the patient seemed to have a decrease in conscious level, she was easily rousable. This was an issue as it is required for her to sleep well so as to ensure easy recovery. My first concern was to organise for intubation. This would aid in maintain the overall airway passage while she is still unconscious. She failed to respond to adrenaline intravenous and 200mg hydrocortisone. She was nebulised with salbutamol 250mg. The given care has been based on NICE guidance and thus seems to be a right kind of care. Her observations were taken and showed the following; heart rate of around 120 and above beats/minute, Bp 160mmhg systolic, respiratory rate around 28 and above breathes/min. After 10minutes of treatment, patient had not responded to treatment and no improvement noted as she was becoming more dyspnoeic and tachycardic with ABG showing worsening respiratory acidosis hence the decision was made to intubate her.
During intubation, doctors found out that her cords were oedematous, and oropharynx and larynx were red. Bilateral air entry was noted post intubation. This signified an overall improvement in the condition of patient. My concern was to make sure that everything that might come in contact with patient was latex-free. I asked the family of any other possible allergies or more information to add to her medical history that might be of help to the patient’s care.
EVALUATION AND ANALYSIS
The doctors first priority was to secure her airway and by midday to extubate. They asked me to turn off the sedation. The patient was awake but agitated. She had poor ventilatory effort. On CPAP/ASB, was very wheezy. She still had facial swelling and urticarial rash over her anterior chest and forearms and pointing to chest repeatedly. Patient had hydrocortisone and doctors thought that it has rubber top on it that might not be latex-free. We liaised with the pharmacy and they have come up with a database which showed which drugs are latex-free. Instead of having hydrocortisone, patient had a specific dexamethasone IV which is produced in glass ampoules. Patient was not yet ready for extubation.
The next day, I was allocated to her again on a day shift. First thing in the morning, doctors asked me to check if there’s a leak around the endotracheal tube when cuff is down and was there. An Arterial Blood Gas was checked and the previous respiratory acidosis was greatly improved. There was increased ventilation to patient which further levelled the balance of CO2 and pH. The doctors decided to do a trial extubation. This was required in order to check the chances for successful intubation. Adrenaline nebulisation were given pre and post extubation. This would help to reduce the asthmatic tendency present in patient. The patient had expiratory noise on breathing initially but improved to inspiratory noise and doctors seemed to be happy. Although her respiratory breaths sounds remained noisy, they were convinced that it was not stridor. Now and again, the patient had episodes of violent coughing that left her exhausted each time. No desaturation was noted and only slight wheeze on assessment. The patient was still upset but it did help to have her sister at the bedside to reassure her and all staff to support her.
Grab the best Academic Assistance
Free Samples Order Now Assignment Help
in just one click
We made sure that all the staff in the unit was made aware that my patient has latex allergy. All the gloves around the bed area were changed to latex-free ones. I reminded all new doctors, nursing and other staff to be more vigilant when in contact with the patient. This was required in order to monitor the condition of patient by an effective approach. We displayed a latex-free sign on the wall which was visible to everyone. I made sure that the latex-free kit was updated and complete and ready for use whenever the need arouse.I was on the watch for everything and anything that is plastic or rubber that might come in contact with my patient like repose boots/wedges, masks, etc. The only thing I missed was when I gave hydrocortisone – really it should be latex free. I didn’t realize at that time because of all the commotion due to the urgency of the situation. We should have thought at first instance to consult the pharmacist on advice about latex-free medications.